Severe anaphylactoid reactions to cuprammonium cellulose hemodialyzers.

Arch Intern Med

PubMedID: 3977517

Daugirdas JT, Ing TS, Roxe DM, Ivanovich PT, Krumlovsky F, Popli S, McLaughlin MM. Severe anaphylactoid reactions to cuprammonium cellulose hemodialyzers. Arch Intern Med. 1985;145(3):489-94.
Twenty-one severe reactions to hemodialysis occurred in approximately 260,000 dialysis treatments at three centers within a 10 1/2-year period. Reactions typically appeared within minutes of initiating dialysis, and were characterized by cardiopulmonary, mucocutaneous, and/or gastrointestinal tract symptoms highly suggestive of anaphylaxis. Four respiratory arrests and one death resulted. Analysis of dialyzer use patterns and of each patient's dialyzer exposure history strongly implicated hollow-fiber dialyzers made of cuprammonium cellulose (CC) as a cause of these reactions. No obvious factors could be found to identify predisposed patients. Less than optimal rinsing of the CC hollow-fiber dialyzers prior to use may have been responsible for some, but not all, of these reactions.